Is Vyvanse Safe With SSRI Antidepressants?
Some are safer than others.
What class of antidepressants are safe to take with Vyvanse if SSRIs are not recommended?
Although stimulants like Vyvanse (which is classified as an 'amphetamine') aren't generally indicated to be used with antidepressants like SSRIs (selective serotonin re-uptake inhibitors), they are often combined. Typically, when they are used together, it is for one of two reasons:
- The stimulant (e.g. Vyvanse) is used as an 'adjunctive', or add-on, treatment for depression. This is not an FDA approved indication however (1).
- The SSRI is used to treat depression in someone diagnosed with ADHD (2).
While there have been a variety of studies exploring the benefits of Vyvanse for depression, most report that depressive scores are not significantly improved, but it may help improve associated symptoms of fatigue and apathy (7, 8).
More commonly, a SSRI is added to someone already taking a stimulant like Vyvanse for co-morbid depression. In fact, studies suggest that more than 1/3 of individuals diagnosed with ADHD have associated depressive disorders and need some form of therapy, be it behavioral or medicinal (9).
Below, I discuss combining SSRIs with Vyvanse and the caution that needs to be taken.
Caution With SSRIs And Vyvanse
Although SSRI's and Vyvanse have been used together safely, there will always be a warning to use them cautiously due to the risk of serotonin syndrome. Serotonin syndrome is a rare but serious disorder that can occur with the use of drugs that increase serotonin levels. It is characterized by the often rapid development of the following symptoms (3):
- Hyperthermia (increased body temperature)
- High blood pressure
- Muscle spasms
- Rigidity, rigidity
- Death (rare)
Regardless of SSRI drug choice, the risk of serotonin syndrome will always be there if combined with other serotonergic drugs. In general, individuals who take an amphetamine stimulant, like Vyvanse, with an SSRI, should be monitored for the emergence of serotonin syndrome, especially when treatment is first initiated and during increases in dosage.
SSRIs To Avoid With Vyvanse
Having said all of the above, there are certain SSRI's that pose more of a risk of serotonin syndrome with Vyvanse, and they include:
- Prozac (fluoxetine)
- Paxil (paroxetine)
Prozac and Paxil pose more of a risk as they are known to inhibit the metabolizing enzyme CYP2D6, which is responsible for metabolizing amphetamines like Vyvanse (4, 5). Inhibition of CYP2D6 theoretically poses the risk of increased Vyvanse levels in the body, increasing the risk of side effects like serotonin syndrome.
In fact, the prescribing information for Vyvanse specifically warns against use with drugs known to inhibit CYP2D6 (6):
Amphetamines and amphetamine derivatives are known to be metabolized, to some degree, by cytochrome P450 2D6 (CYP2D6) and display minor inhibition of CYP2D6 metabolism. The potential for a pharmacokinetic interaction exists with the co-administration of CYP2D6 inhibitors which may increase the risk with increased exposure to the active metabolite of VYVANSE (dextroamphetamine). In these situations, consider an alternative non-serotonergic drug or an alternative drug that does not inhibit CYP2D6.
If you and your doctor are considering adding a SSRI to your Vyvanse dose, it would be prudent to explore drugs that are not strong inhibitors of CYP2D6. Unfortunately, all SSRIs are thought to inhibit CYP2D6 to at least minor degree. However, Prozac and Paxil are the only two considered strong inhibitors.
The following are thought to inhibit CYP2D6 to a minor degree:
- Zoloft (sertraline)
- Luvox (fluvoxamine)
- Celexa (citalopram)
- Lexapro (escitalopram)
- Viibryd (vilazodone)
As mentioned above, SSRIs have been used successfully and safely with amphetamine stimulants like Vyvanse. It is however important to be aware of the increased risk of serotonin syndrome and the specific SSRI medications that could put you more at risk, like Prozac and Paxil.
Be sure to discuss your treatment options with your doctor.